Alert archive / Kansas / Winter Storm Watches in 2006

Winter Storm Watch 2, NWS Wichita, KS

March 19, 20067 counties in Kansas

NWS Wichita, KS issued this winter storm watch at Mar 19, 2006, 3:42 AM CST for 7 counties in Kansas. It took effect at Mar 20, 2006, 6:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2006, 3:42 AM CST (09:42 UTC)
In effect from
Mar 20, 2006, 6:00 AM CST
Expired
Mar 19, 2006, 3:25 PM CST
In force
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this winter storm watch went out at Mar 19, 3:15 AM CST, 27 minutes earlier.

Area forecast discussion, Mar 19, 3:15 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CST SUN MAR 19 2006

.DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE TRYING TO PIN DOWN SNOW AMOUNTS WITH
THIS POTENT LATE WINTER STORM.

WILL UPGRADE PREVIOUSLY ISSUED WATCH TO A WARNING. WILL THEN EXPAND
WATCH FURTHER SOUTH TO INCLUDE LOCATIONS GENERALLY ALONG AND NORTH
OF A KINGMAN TO WICHITA TO COTTONWOOD FALLS LINE. TO MAKE IT SIMPLE
WILL RUN BOTH THE WATCH AND WARNING TIL 12Z TUE.

A WEEK AGO WE WE WERE DEALING WITH SEVERE STORMS AND NOW WE ARE
DEALING WITH WHAT COULD BE THE MOST INTENSE WINTER STORM OF THE
SEASON. WELCOME TO MARCH MADNESS

TODAY:
THE UPPER WAVE THAT LIFTED OUT OF THE BASE OF THE TROUGH LATE SAT
EVENING THAT BROUGHT WIDESPREAD SHOWERS TO ENTIRE AREA IS PUSHING
INTO EASTERN NE/NE KS AS WE SPEAK. VIA WATER VAPOR IMAGERY...THERE
REALLY ISNT ANOTHER WAVE TO AFFECT THE AREA IN THE NEXT 6 HOURS.
HOWEVER...HEAVY DRIZZLE SHOULD CONTINUE THROUGH THE MORNING HOURS.
THEN LATER IN THE PERIOD WIDESPREAD PRECIP SHOULD START MAKING ITS
WAY INTO THE FORECAST AREA AS MAIN UPPER DYNAMICS...IN THE FORM OF
300 JET MAX AND UPPER DIVERGENCE...MOVE INTO THE SOUTHWEST PORTION
OF FORECAST AREA.

TONIGHT-MON:
THIS WINTER EVENT SHOULD COMMENCE OVER CENTRAL KANSAS LATE TONIGHT
AS RAIN STARTS TO CHANGE OVER AND MIX WITH SNOW. BY 12Z MON FORECAST
SOUNDINGS ALL INDICATE THAT LOCATIONS GENERALLY ALONG I-70 WILL HAVE
CHANGED OVER TO MOSTLY SNOW. FURTHER SOUTH PRECIP TYPE GETS A LITTLE
DICEY. LATEST SOUNDINGS OFF THE GFS AND NAM ARE INDICATING A LAYER
OF WARM AIR AT AROUND 800MB BETWEEN 06-12Z MON OVER ICT. THEREFORE
FEEL IF ICE IS INTRODUCED INTO SOUNDING IT WOULD PARTIALLY MELT
GIVING SLEET...AND IF NO ICE IS INTRODUCED IT SHOULD REMAIN RAIN.
FURTHER NORTH THIS WARM LAYER IS NOT AS STRONG YIELDING SNOW IF ICE
IS INTRODUCED AND RAIN IF NOT.

THE BULK OF THE SNOW SHOULD FALL DURING THE DAY MON. BOTH GFS AND
NAM ARE FORECASTING A VERY PRONOUNCED TROWAL TO SET UP BY 18Z MON
FROM TOPEKA TO AROUND HUT. MEANWHILE CENTRAL KS WILL BE UNDER THE
INFLUENCE OF THE LEFT EXIT REGION OF POWERFUL JET. CROSS SECTIONS
OVER CENTRAL-SOUTH CENTRAL KS LOOK DOWN RIGHT SCARY WITH WIDESPREAD
UPRIGHT INSTABILITY. ONE FIELD I FOUND INTERESTING WAS THE -15C
OMEGA WHICH KEEPS THE HIGHER VALUES IN CENTRAL KS. SO IT LOOKS LIKE
THE BETTER LIFT IN THE SNOW GROWTH LAYER SHOULD OCCUR OVER CENTRAL
KS THUS THE UPGRADE TO A WARNING. FURTHER SOUTH STILL FEEL SOME
LOCATIONS MAY REACH WARNING CRITERIA BASED ON THE POTENTIAL FOR MORE
CONVECTIVE PROCESSES COMING INTO PLAY...THUS THE EXPANSION OF THE
WATCH FURTHER SOUTH. ALSO TOOK A QUICK LOOK AT THE COBB SNOW
FORECASTING METHOD WHICH IS CURRENTLY INDICATING OVER A FOOT OF SNOW
FOR BOTH RSL AND SLN. IN ADDITION...THIS METHOD HAS BEEN INDICATING
THIS THE LAST FEW MODEL RUNS AGAIN...THIS LEADS TO HIGH ENOUGH
CONFIDENCE FOR WARNING OVER CENTRAL KS.

MON NIGHT-TUE NIGHT:
SNOW SHOULD TAPER FROM WEST TO EAST THROUGH THESE PERIODS. HOWEVER
MUCH OF AREA WILL REMAIN IN WRAP AROUND REGION OF SYSTEM WITH UPPER
LOW SITUATED AROUND KC AT 06Z TUE WHICH MEANS THE NE PORTION OF
FORECAST AREA MAY PICK UP SOME SNOWFALL MON NIGHT. BY TUE ONLY SE KS
SHOULD HAVE A SHOT AT SOME LIGHT SNOW AS SYSTEM QUICKLY SCOOTS OFF
TO THE EAST. WITH SNOW ON THE GROUND AND SKIES CLEARING...LOWS TUE
NIGHT SHOULD BE VERY CHILLY FOR THIS TIME OF YEAR WITH LOWS AROUND
15 DEGREE BELOW NORMAL.

WED-SAT:
BOTH ECM AND GFS ARE SWINGING THROUGH A MORE PROGRESSIVE OPEN WAVE
THROUGH THE PLAINS ON WED AND THU. SINCE THESE MODELS HAVE BEEN
CONSISTENT SHOWING THIS...WILL INSERT SOME PRECIP CHANCES WED AND
WILL KEEP THEM THROUGH MOST OF THE AREA THROUGH THU. WOULD NOT BE
SURPRISED IF PRECIP CHANCES ARE RAISED THESE PERIODS WITH LATER
FORECAST. CONFIDENCE REMAINS HIGH THAT BELOW NORMAL TEMPS WILL
PERSIST THROUGH THESE PERIODS.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    43  34  36  26 /  80 100 100  60
HUTCHINSON      42  33  33  25 /  80 100 100  60
NEWTON          42  34  34  26 /  80 100 100  60
ELDORADO        43  35  36  27 /  80 100 100  60
WINFIELD-KWLD   45  37  39  28 /  90 100 100  60
RUSSELL         39  29  29  20 /  80 100 100  60
GREAT BEND      39  30  31  20 /  80 100 100  60
SALINA          40  30  30  23 /  80 100 100  60
MCPHERSON       41  32  33  24 /  80 100 100  60
COFFEYVILLE     46  37  45  30 /  90 100 100  60
CHANUTE         41  35  40  28 /  90 100 100  60
IOLA            41  35  39  28 /  90 100 100  60
PARSONS-KPPF    44  36  42  29 /  90 100 100  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT MONDAY TO 6 AM TUESDAY FOR
KSZ032-033-047>051.

WINTER STORM WATCH FROM 6 AM MONDAY TO 6 AM TUESDAY FOR KSZ052-
053-067>069-082-083.

&&
Hazardous weather outlook, Mar 18, 3:29 PM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CST SAT MAR 18 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
329 PM CST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENT WINTER STORM SYSTEM WILL AFFECT THE AREA SUNDAY NIGHT
THROUGH TUESDAY. RAIN IS EXPECTED TO TRANSITION TO SNOW OVER
CENTRAL KANSAS LATE SUNDAY NIGHT AND OVER PORTIONS OF SOUTH CENTRAL
KANSAS MONDAY. SIGNIFICANT ACCUMULATIONS ARE POSSIBLE ACROSS CENTRAL
KANSAS...WITH LESSER ACCUMULATIONS POSSIBLE ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS. SNOW IS THEN EXPECTED TO TAPER OFF FROM WEST
TO EAST MONDAY NIGHT INTO TUESDAY.

AT THIS TIME 6 TO 9 INCHES ARE POSSIBLE ACROSS CENTRAL KANSAS. SEE
THE LATEST WINTER STORM WATCH FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN KANSAS ON SUNDAY
NIGHT...HOWEVER NONE OF THESE THUNDERSTORMS IS EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:42 AM CSTWinter Storm WarningICTBarton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more48 hr
Mar 19, 3:25 PM CSTWinter Weather AdvisoryICTButler, Greenwood, Harper, Kingman, Sedgwick29 hr

Nearby

Winter Storm Watches in Kansas, 2006Every winter storm watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.